Author: Christina Chambers
The nervous system is so incredibly complex. I often think of it as the ocean of the body – we have really only just begun to uncover portions of what exists. The effect of psychiatric medications on the nervous system is no exception. It really can be a journey to find the right medications for each individual. For me, it was certainly a multi-year trek.
I have rapid cycling Bipolar disorder with complex trauma layered in, complicating the matter. As well, with an eating disorder history, I was determined for many years to find a medication combination that did not have weight gain side effects. As many of you know, this is a tall order. I spent years trying every antipsychotic that did not have major weight gain side effects. One Autumn, I recall thinking I was getting depressed. I was sleeping a lot more and my body felt incredibly sluggish. It got to the point where I was literally sleeping 18 hours a day! I would roll out of bed, speed walk to my college class, learn for four hours, come home and eat, then pass out until the next day. The sluggishness became heavier and heavier. It was like walking through mud to get to school. Then I started shaking. I was in massage school and my tremor started impacting my massages. That’s when it finally occurred to me to look up antipsychotic side effects. Sure enough, I had 18/19 on the list! I booked in with my doctor asap and began the process of switching medications. Another medication I tried had to be eaten with a large number of calories. My meals were sporadic, so I would take my medication at varying times of day. Not long after, I started having massive anxiety that seemed totally random. It took quite a while to put two and two together, but finally I noticed it was occurring an hour or two after taking my medication. The plan was to then shift my medication to before bed. This worked as long as I got to sleep in time. If I was awake when my medication kicked in, I would have unfathomable dread crashing down around me. The other issue was that it spawned a habit of eating large amounts before bed. Nonetheless, I took this medication for close to a year. In 2016 I had a severe mixed feature episode. It resulted in a hospital admission. It was then that I decided to go back on a medication that worked for me, but had weight gain side effects. “Sanity over vanity” was the expression I repeated to myself. I had finally found the right combination of medication for me. It was very effective and led to enough stability for me to grow, work full-time, and begin building healthier habits and relationships. It also led to achieving substantial goals for my medication that I never thought possible, but that is a story for another time.
I would like to finish by sharing five things I have learned on my medication journey:
· Do not listen to naysayers; there is absolutely nothing wrong with taking medication! People with all sorts of medical conditions require medication to live and be healthy, brain conditions are no different.
· You get to work with your doctor to find what works for you. Some side effects are deal breakers, and that is okay, but it is important to communicate that to your doctor. They are experts but not mind readers. It is essential to let them know what is and what is not working so they can help you to find the best treatment.
· It can take some trial and error to find what works best with your nervous system. Hang in there and keep trying until you find the combination that works for you.
· Antidepressant medications can initially increase risk of suicide. They often increase energy before the thoughts change. Being aware of and planning support for this is a lifesaver. Also, it can be worth trying them if your doctor recommends, but be prepared that antidepressants may cause mixed or manic episodes with Bipolar (they unfortunately did for me).
· A lot of medication side effects mimic a worsening mood (increased anxiety etc.). My first assumption was always that I was anxious, depressed or my Bipolar was somehow getting worse. It often took me a long time to realize the medication was the issue. In hindsight, I would have gone to ask my doctor sooner when those things arose.